Hail, Clayton
- When
- May 5, 3:05 PM CST
- Where
- Clayton County, 0.69 mi N of Elkader
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.860, -91.400
Quarter sized hail fell in Elkader.
A line of thunderstorms developed along a cold front and moved across northeast Iowa during the afternoon of May 5th. These storms dropped mainly small hail but some quarter sized hail was reported in Elkader (Clayton County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms developed along a cold front and moved across northeast Iowa during the afternoon of May 5th. These storms dropped mainly small hail but some quarter sized hail was reported in Elkader (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 1:45 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 245 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Monday) Issued at 245 PM CDT Sun May 5 2019 At 2 PM, a line of showers and storms have developed along a cold front from Willard WI (southern Clark County) to Spring Valley MN (Fillmore County). Ahead of this front, surface-based CAPES have climbed into the 1500 to 2500 J/kg range. Additional scattered showers and storms are developing across northeast Iowa and southwest Wisconsin ahead of a shortwave trough moving east across Iowa. The best shear (up to 30 knots) remains in the 1-4 km layer. With low freezing level heights and steep 900 to 700 mb lapse rates, there has been mainly reports of hail up to dime size hail with these storms. With a very dry sub-cloud layer, may see some wind gusts to 40 mph this afternoon. The frontogenesis will strengthen along and north of the Interstate 90 corridor late this evening and this will move slowly southeast overnight. This will result in additional showers development. .LONG TERM...(Monday night through Sunday) Issued at 245 PM CDT Sun May 5 2019 A seasonably active but unfortunately quite cool pattern envisioned through much of the work week, with several systems of interest to deliver an overall quite wet stretch of weather. Overall setup initially is one of a broader zonal flow regime in place today into Monday, with a series of low amplitude shortwaves cruising through the stronger mid level flow. One such wave will pass tonight (see above for more details), with hints of another wave a little farther south sometime on Monday, helping tighten a better low/mid level frontogenetic response for a time. That setup looks to enhance some rain chances once again, particularly across northeast IA into southern WI, though this time without much convective potential as the arrival of sharply cooler aloft eliminates remnant instability. Meanwhile, clearing should gradually work from north to south in tandem with the arrival of drier air with time. Much of Tuesday thankfully looks quiet with low level ridging in control (maybe some pesky cloud issues), but focus then quickly shifts to a well-advertised upper low just off the California coast today as that feature slowly opens up and lifts in our direction through midweek. Strong consensus for a surface low associated with that wave to slide south of the area Wed-Thu, while low level easterly flow from eastern Canada pumps chilly/drier air into the area. Combine that setup with rounds of rain via bouts of warm advection ascent and eventually deformation forcing, and the midweek period does not look very nice weather-wise (sorry about that), though at least confidence is high in the forecast. Will have to keep an eye on river response with increasing potential for widespread heavier rainfall amounts of 1-2+ inches, though it does look to be spread out over 36-48 hours, which may help matters ultimately. Forcing dwindles later Thursday into Thursday night as the upper wave departs, but with pronounced thermal troughing (aka chilly conditions) hanging tight in its wake through Friday. Still watching the weekend for the possibility of yet another shortwave trough dropping through the area at some point (low confidence in timing), with the overall trend of continued below normal temperatures likely through at least Saturday, and perhaps Sunday as well, though some question that far out about how quickly warmer air to our west might arrive. Moral of the story - enjoy all the sun and warmth you can get today and possibly Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 5 2019 Showers and scattered storms will be seen across northeast Iowa and southwest Wisconsin through this evening as shortwave moves east through Iowa. This precipitation will stay south of the TAF sites. Additional showers will develop this evening along a cold front. These showers may impact the TAF sites, but confidence was not high enough to include them in the forecast at this time. Both ceilings and visibilities will likely remain VFR at both KRST and KLSE through 06.18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Lawrence AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 858 AM CDT Sun May 5 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding will continue along parts of the Mississippi River. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 060915- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL BRIDGEPORT 43.01N 91.06W
05/05/2019 M0.70 INCH CRAWFORD WI LAW ENFORCEMENT
&&
LAWRENCEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL BRIDGEPORT 43.01N 91.06W
05/05/2019 M0.25 INCH CRAWFORD WI PUBLIC
QUARTER TO HALF-INCH HAIL AT THE BRIDGEPORT
COUNTRY CLUB. HAIL COVERED THE GROUND. TIME
ESTIMATED FROM RADAR.
&&
LAWRENCESpecial Weather Statement National Weather Service La Crosse WI 234 PM CDT Sun May 5 2019 WIZ061-052030- Grant- 234 PM CDT Sun May 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT COUNTY... At 233 PM CDT, a strong thunderstorm was located over Fennimore, or 8 miles north of Lancaster, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Fennimore, Preston, Montfort, Livingston, Mount Ida, Annaton and Stitzer. LAT...LON 4292 9078 4301 9078 4306 9043 4288 9043 TIME...MOT...LOC 1933Z 269DEG 19KT 4297 9069 Lee
Special Weather Statement
National Weather Service La Crosse WI
246 PM CDT Sun May 5 2019
MNZ088-095-096-WIZ033-034-041-042-052045-
Fillmore-Winona-Houston-Jackson-Trempealeau-La Crosse-Monroe-
246 PM CDT Sun May 5 2019
...A LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN WISCONSIN...
At 245 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of North Bend to near
Galesville to Rushford. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Crosse, Sparta, La Crescent, Onalaska, Holmen, West Salem,
Rushford, Trempealeau, Galesville, Bangor, Hokah, North Bend, Dakota,
Millston, La Crosse Airport, Brice Prairie, Fort Mc Coy, French
Island, Cataract and Franklin.
If outdoors, seek safe shelter inside a building.
LAT...LON 4402 9062 4375 9112 4379 9185 4402 9144
4427 9107 4425 9032 4425 9031 4421 9031
TIME...MOT...LOC 1945Z 272DEG 32KT 4422 9103 4403 9133 4381 9175
LeeSpecial Weather Statement National Weather Service La Crosse WI 326 PM CDT Sun May 5 2019 IAZ010-011-029-030-MNZ096-WIZ041-042-053>055-061-052230- Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, Richland Center, and Platteville 326 PM CDT Sun May 5 2019 ...Scattered Thunderstorms For Late Afternoon...A Few Strong... Scattered thunderstorms will continue to move through the area through this afternoon. Some of the storms could be strong, producing 1/2 inch hail, wind gusts around 40 mph, and brief heavy downpours. Move indoors if storms approach your location. CA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 E LA CROSSE 43.82N 91.19W
05/05/2019 M0.25 INCH LA CROSSE WI NWS EMPLOYEE
OBSERVED AT NWS LA CROSSE.
&&
LAWRENCEThe La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell in Elkader.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823961.